MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META-NAIL TIBIAL 10MM X 35CM; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. META-NAIL TIBIAL 10MM X 35CM; NAIL, FIXATION, BONE
Model Number 71655135
Medical Device Problem Code Device Handling Problem (3265)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/07/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during a trauma surgery a semi-extended technique was performed, starting with channel rhyme, using the semiextended entry tube with the clamping handle.The surgeon proceeded to insert the meta-nail tibial 10mm x 35cm manually, then he strongly impacted it with the hammer impactor and it was found that the handle was released from the guide.The surgeon was informed and he said that at the end he would removed it.Sales rep suggested to check before continuing and if possible remove the nail a little to know why the handle came loose and why the guide was being introduced, but the surgeon ignored it and repeated that after inserting the nail he would check.Each time it was evident that the guide did not touch the patellar region, sales rep showed him what happened at the end of impacting the nail to its point, the specialist noticed that the guide entered the medullary canal and its removal was not so easy, he hit the arc of connection of the semiextended drill guide, where the nail was attached to try to remove it, sales rep showed him that carefully because the blows with the hammer were on the legs that make connection with the black guide of proximal blocks, sales rep showed that one of them was crushed more than normal.Different tricks were performed to internally remove the semiextended drill guide, which did not move with the impacts.Finally, the nail connection was made and the nail was removed.The procedure was resumed, after a significant delay, with a s+n back-up nail and an infrapatellar technique.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
The devices were not returned for evaluation; therefore, a device analysis could not be performed.For the meta-nail tibial 10mm x 35cm, a review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.For the semiextended drill guide, the device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.For both devices, a review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.Based on the information provided, the event could be confirmed.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include surgical technique used or user/procedural variance.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
META-NAIL TIBIAL 10MM X 35CM
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16854451
Report Number1020279-2023-00953
Device Sequence Number7566386
Product Code JDS
UDI-Device Identifier03596010585578
UDI-Public03596010585578
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K061019
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71655135
Device Catalogue Number71655135
Device Lot Number22DT62450
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/08/2023
Supplement Date Received by Manufacturer05/24/2023
Initial Report FDA Received Date05/02/2023
Supplement Report FDA Received Date05/26/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/20/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient Age51 YR
Patient SexMale
Patient Weight90 KG